Hypernatremia is a condition in which the level of sodium in the body is too high. This happens when there is an imbalance in the amount of water and sodium in the body—too little water, too much sodium. This condition may be serious. It requires care from your doctor.
The main cause of hypernatremia is having more water leave your body than enter it. This causes dehydration. A person can become dehydrated in different ways, such as:
Risk factors include:
Symptoms may include:
If left untreated, the condition may lead to death.
Your doctor will:
Tests may include:
To regain a proper balance of fluids in your body, liquid can be given to you either by mouth or through an IV (needle in your vein). The fluid will contain a specific concentration of water, sugar, and sodium. Reintroducing fluids slowly into your body will lower the sodium to a normal level. Talk with your doctor about the best treatment plan for you.
To help reduce your chance of getting hypernatremia, take these steps:
American Academy of Family Physicians
National Institute of Diabetes and Digestive and Kidney Diseases
The College of Family Physicians of Canada
Adrogué HJ, Madias NE. Hypernatremia. N Engl J Med . 2000 May 18; 342(20):1493-1499.
Chassagne P, Druesne L, Capet C, Ménard JF, Bercoff E. Clinical presentation of hypernatremia in elderly patients: a case control study. J Am Geriatr Soc . 2006 Aug; 54(8):1225-1230.
Dehydration and hypovolemia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/ . Updated May 5, 2011. Accessed August 18, 2011.
Hypernatremia. The Merck Manual for Healthcare Professionals website. Available at: http://www.merckma... . Updated May 2009. Accessed August 18, 2011.
Sodium. The Merck Manual Home Health Handbook for Patients and Caregivers website. Available at: http://www.merckma... . Updated August 2008. Accessed August 17, 2011.
Stuart W, Smellie A, Heald A. Hyponatraemia and hypernatraemia: pitfalls in testing. BMJ . 2007 March 3; 334(7591): 473-476.
Last reviewed November 2012 by Igor Puzanov, MD